Article Text

PDF
The type of the patient should be considered on discontinuation of anticoagulant and antiplatelet therapy
  1. S-Y Lee
  1. Professor S-Y Lee, Department of Internal Medicine, Konkuk University School of Medicine, 4–12 Hwayang-dong, Gwangjin-gu, Seoul 143–729, South Korea; sunyoung{at}kuh.ac.kr

Statistics from Altmetric.com

I read with interest the recent guideline by Veitch et al. (Gut 2008;57:1322–9). These authors present an interesting review on risk stratification of endoscopic procedures based on American Society of Gastrointestinal Endoscopy guideline on the management of anticoagulation and antiplatelet therapy for endoscopic procedure.1 They make the important point that warfarin and clopidogrel may be continued for low-risk procedures.

Recently, we published a paper on managing anticoagulation and antiplatelet medications in gastrointestinal (GI) endoscopy through an international survey.2 In our survey, it appeared that Eastern endoscopists do not typically perform endoscopic biopsy while their patients are on warfarin therapy and do not perform a polypectomy while their patients are taking aspirin. This occurred despite several published (Western) guidelines that suggest it is safe to perform endoscopic biopsy during warfarin therapy or a polypectomy while on aspirin medication. We speculate that Eastern endoscopists believe it to be dangerous to follow Western guidelines because of an increased risk of bleeding in Asian patients. To explain this discrepancy, differences in effectiveness and side effects of antiplatelets and anticoagulants between the …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • Letter
    A M Veitch S Cairns